There used to be the same topic active on the forum, but it is closed now, so I decided to create my own.
I’ve been given a single injection 2nd of March this year, I was misdiagnosed with schizopfrenia in a psychiatric hospital. At first I was experiencing a slight akathisia and anxiety, I thought those were just temporary side effects, so then I was discharged from the hospital and thought that everything will be just fine as time will pass. I was so wrong. It’s been getting worse and worse every day. Akathisia started to be so troublesome, to the point that I couldn’t stay still for more than two seconds, couldn’t even lie down. And there is one particular thing that made me really depressed. After the injection, I started little by little becoming more and more “dumb” and there is a huge problem with my speech and thinking. I can’t make longer expressions, I can say just stuff like “hi”, “yes”, “I think so” and so on. When I try to say something longer than a few words, I start to stutter badly. However, I can’t even think what I want to say, it’s like I have become really stupid. I can’t speak and can barely understand what people are saying to me, only short phrases. It’s like a huge stopor I can’t help. I have searched the Internet for informations and found out it might be aphasia linked to the antagonism of dopamine receptors. I went to my psychiatrist, she told me to discontinue taking Abilify and she prescribed me pridinol for akathisia. When I mentioned about my inability to speak and think, she acted like she didn’t hear anything, just sent me back home saying that “after so long you should not feel any side effects linked with that injection”. But I do. Months have passed and it’s getting even worse, now I am so anxious that I’m unable to even leave my home. I can’t talk to anyone, because of my problems with speech and thinking, can’t do pretty much anything, just lie on the sofa or sit in front of my computer.
119 days have passed since the injection and, according to the calculator, I have 68mg of Abilify Maintena in my body today, which divided by 30 (I think that’s how it’s distributed, since it’s a monthly shot) gives me aroung 2.26mg equivalency of oral aripiprazole.
The thing that I’m afraid of the most is that I might never get rid of this aphasia or inability to speak and that I’ll never get back my intelligence. I used to be a pretty talkative person, now I’m seriously damaged and unable to function in society. I’m almost 21, in two months I have to either go to the post-secondary school or find a job as my parents don’t want to keep a parasite with them. I’m so anxious I can’t even take out the trash, not mentioning finding a job while being so disabled…
So, I guess my question is how long till I can say that it’s completely left my body and when am I going to feel better. I’m so scared that the aphasia-thing and lower intelligence will be with me for life. My doc says it’s impossible, but I read on the Internet that antipsychotics often cause permanent damages, such as tardive dyskinesia, for example. I have dyskinesia too, sometimes it’s more, sometimes less visible. I really hope that everything, including my problems with speech and thinking, is reversible and will disappear as the drug will vanish.
I almost forgot, the Abilify Maintena’s half-life is 46.5 days. That’s why there’s still a problem with it, after so many months. Recently I started taking escitalopram and after one day of one dose of 5mg I experienced a huge akathisia (which previously mostly disappeared), so that may be the prove that Abilify is still effecting my receptors (escitalopram is a CYP2D6 inhibitor and probably has changed the metabolism of aripiprazole). The akathisia disappeared after a few days of not taking escitalopram.
And my second question is - is there anyone else that has discontinued Abilify Maintena because of side effects, and if so, how long did it take for you to recover?
I’m sorry for making this post so long and I’m sorry if it’s wrongly written, I’m not a native speaker and I’m not as much familiar with the language.
Have a nice day!